Maine, 2004

Damaging Wind in Maine, June 3, 2004

June 3, 2004 · NWS GYX · 1 event in 1 county or zone

Severe thunderstorms moving through Cumberland County on the afternoon of June 3, 2004, caused wind damage in Westbrook Maine at approximately 255 pm. The public reported trees down on cars on Seaby Street in Westbrook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through Cumberland County on the afternoon of June 3, 2004, caused wind damage in Westbrook Maine at approximately 255 pm. The public reported trees down on cars on Seaby Street in Westbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 3, 1:40 AM EST, 15 minutes earlier.

Area forecast discussion, Jun 3, 1:40 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
240 AM EDT THU JUN 3 2004

.SHORT TERM...LOW CLOUDS AND LEFTOVER SHOWER ACTIVITY THIS MORNING
NEAR THE COAST ASSOCIATED WITH A WAVE RIDING ALONG THE FRONT THAT
CROSSED THE REGION YESTERDAY. CLOSED LOW OVER NORTHERN ME TODAY INTO
TONIGHT.  A VORT MAX WILL RIDE DOWN THE BACK SIDE OF THIS SYSTEM INTO
NORTHERN NEW ENGLAND LATER THIS MORNING AND AFTERNOON WHICH WILL FIRE
OFF SOME TSTMS.  LOW FREEZING LEVELS COULD ALL TSTMS TO PRODUCE SOME
SMALL HAIL.  ANY SUN TODAY WILL HELP FUEL THE CONVECTION.  SIMILAR
TEMPERATURES IN SOUTHERN NH /AROUND 70/ WHILE THE REST OF THE AREA
RETURNS TO THE 60S.  HIGH PRES WILL START MOVING IN FROM THE W TO
START THE CLEARING PROCESS TONIGHT.  THIS WILL ALLOW TEMPS TO DIP
INTO THE UPPER 30S TO MID 40S.
&&

.LONG TERM...
CLOSED UPPER LOW PULLS OUT OF THE NORTHEAST ON FRIDAY AS SHORTWAVE
RIDGE BUILDS IN FROM THE WEST. GFS SUGGESTING SOME LOW LEVEL
MOISTURE LINGERING IN NORTHEASTERN ZONES BUT THIS SHOULD RESULT IN
ONLY SCATTERED CU WHICH WILL DIMINISH THROUGH THE DAY. MOS GUIDANCE
LOOKING REASONABLE AND HAVE NOT STRAYED FAR FROM MAV NUMBERS.

GFS SEEMS TO BE CONVERGING ON LAST NIGHTS ETA SOLUTION...KEEPING
SURFACE LOW WHICH DEVELOPS OFF THE MID ATLANTIC COAST FRIDAY NIGHT
WELL SOUTH OF THE FORECAST AREA. THIS SHOULD KEEP DRY AND MILD
WEATHER ACROSS THE REGION THROUGH SUNDAY.

WEAK COLD FRONT APPROACHES NEW ENGLAND FROM THE NORTHWEST LATE SUN.
WILL CONTINUE CHC POPS FOR SUNDAY NIGHT BUT LOOKS AS IF BEST CHC OF
PRECIP WILL BE ON MONDAY AS THIS BOUNDARY MOVES THROUGH THE AREA.
&&

.MARINE...
NE WINDS WILL BACK AROUND TO SW AND PICK UP A BIT THIS AFTERNOON.
THE LIGHT WESTERLY WINDS MAY NOT BE ENOUGH TO KNOCK SEAS DOWN BEFORE
THE SW WINDS START TO ACT ON THEM AGAIN.  LEANING TOWARD KEEPING SCA
UP.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SCA.
NH...SCA.
Hazardous weather outlook, Jun 2, 4:44 AM EST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
544 AM EDT WED JUN 2 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021143-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
544 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 2, 8:50 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
950 PM EDT WED JUN 2 2004

MEZ023>028-NHZ014-030640-
COASTAL CUMBERLAND ME-COASTAL ROCKINGHAM NH-COASTAL WALDO ME-
COASTAL YORK ME-KNOX ME-LINCOLN ME-SAGADAHOC ME-
950 PM EDT WED JUN 2 2004

...MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIME OF HIGH TIDE
OVERNIGHT...

THE COMBINATION OF HIGH ASTRONOMICAL TIDES...AN ONSHORE FLOW AND WAVE
ACTION MAY RESULT IN MINOR TIDAL FLOODING AND BEACH EROSION AROUND
THE TIME OF HIGH TIDE OVERNIGHT.

HIGH TIDE OCCURS AT PORTLAND AT 1106 PM.  HIGH TIDE SHOULD CREST
BETWEEN 11.5 AND 12.0 FEET AT THAT TIME.  THIS MAY RESULT IN MINOR
TIDAL FLOODING...EXPECIALLY IN AREAS THAT ARE PRONE TO TIDAL
FLOODING...SUCH AS GOOCHES BEACH...KENNEBUNK AND RYE BEACH.

IF YOU LIVE IN AN AREA THAT IS PARTICULARLY VULNERBALE TO TIDAL
FLOODING...YOU MAY WISH TO MOVE VALUABLES OUT OF THE WAY OF TIDAL
WATERS.  IN ADDITION...THE COMBINATION OF HIGH TIDES AND WAVE ACTION
MAY RESULT IN WASHOVER ON ROADS ALONG THE IMMEDIATE BEACH.

HAYES

The radar

The Portland,ME radar (KGYX), 24 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
June 3, 1:55 AM EST to 1:58 AM EST
Where
Cumberland County, Westbrook
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.683, -70.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410519.